Previously, I have been prescribed both oral, as well as injected, forms of methotrexate to manage my diagnosis of Wegener’s granulomatosis, a form of vasculitis. In the fall of 2007, I had just undergone my third dilatation surgery for subglottic stenosis. My rheumatologist at that time was willing to prescribe a low dose of oral methotrexate (7.5 mg., weekly). She thought that this medication might, in fact, extend the time period between dilatation surgeries for my recurrent subglottic stenosis. In fact, this appeared to be the case.
A full fifteen months elapsed before I required another throat surgery. However, these results came at a very steep price. My appetite was significantly reduced. I lost weight, which was actually welcomed. I felt indescribably fatigued after I took my weekly dose of methotrexate.
Given that I was already dealing with severe MS fatigue, this side effect was most problematic. After all, I was still working full-time at this point. After several months of taking methotrexate, my hair began to fall out. This was utterly devastating. I remember crying outside one day, frustrated and depressed that I’d have to endure such a horrible side effect in order to manage yet another chronic condition. I tried to camouflage my hair loss in everyway possible.
Yes, I knew that there were worse things than having my hair fall out. However, thinking about them provides precious little comfort when clumps of your very own hair keep falling out, on a daily basis.
Since my immune system was being significantly suppressed by methotrexate, I became vulnerable to catching frequent colds. This only added to my misery! I needed another throat dilatation surgery in November 2008. Less than four months later, I found myself struggling to breathe once again. Yet another throat surgery was necessary.
My dose of oral methotrexate no longer appeared to be suppressing my immune system adequately. I was continuing to experience multiple adverse side effects from this medication.
Consequently, my rheumatologist decided to discontinue my methotrexate prescription. Fast forward a period of three years. In 2012, I relocated to a new city, secondary to changing jobs. I found myself looking for a new rheumatologist.
My newest specialist wanted to place me on a weekly injection of methotrexate (25 mg.). He reasoned that this delivery method would prove more effective than taking methotrexate orally. There were no appreciable differences in the side effect profiles for these two different methods of taking methotrexate.
So, I began to inject myself with methotrexate, on Friday evening. I wanted the worst side effects to occur over the weekend, before I went back to work. Like clockwork, I would experience crushing, indescribable fatigue, 24 hours after giving my injection.
It was not possible to do anything but rest. Even trying to take a shower was simply out of the question. Those were most depressing days, to be utterly honest. Co-workers would ask how my weekend was, the overwhelming majority of them completely unaware of my multiple medical diagnoses. I’d give a upbeat, generic answer.
Inside, I kept wondering how much longer I could continue to keep working full-time. The fact that I was still employed full-time was most misleading to outsiders. Going to work wasn’t a part of my life.
Working was my entire life, not because I wanted it to be. It was simply all that I could continue to do, with trying to manage the multiple demands of several chronic illnesses. I would struggle to work, struggle to drive home, and then absolutely crash for the rest of the evening. A fitful night of trying to get to sleep ensued.
This dismal cycle repeated itself each day, with no apparent end in sight. My quality of life sank to an all-time low. One particularly memorable day, I remember rushing to the restroom at work.
Between my patient appointments, I found myself profusely vomiting blood. Looking at myself in the mirror, I knew that I couldn’t continue to take such a high dose of methotrexate. I phoned my rheumatologist the very next morning, to discuss alternative treatment options.